Arizona, 2017

Damaging Wind in Arizona, July 8, 2017

July 8, 2017 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed over portions of the southwest Arizona deserts during the afternoon and evening hours on July 7th and due to a favorable combination of extreme solar heating, mid level moisture and instability, some of them were able to generate gusty and damaging outflow winds. Stronger gusts were estimated in excess of 50 mph and while damage from these storms was not…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed over portions of the southwest Arizona deserts during the afternoon and evening hours on July 7th and due to a favorable combination of extreme solar heating, mid level moisture and instability, some of them were able to generate gusty and damaging outflow winds. Stronger gusts were estimated in excess of 50 mph and while damage from these storms was not excessive, winds were sufficient to blow down a car port roof in the La Paz community of Vicksburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 8, 8:25 PM MST, 35 minutes earlier.

Area forecast discussion, Jul 8, 8:25 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
825 PM MST Sat Jul 8 2017

.SYNOPSIS...
Increasing moisture will lead to a gradual cooling trend through
the weekend. Chances of thunderstorm activity will also increase
in central and eastern Arizona through the weekend. Moisture will
persist through next week continuing thunderstorm chances for the
mountains and deserts of Arizona.

&&

.DISCUSSION...
While the overall synoptic setup this evening seems very similar to
last evening, some subtle differences are forcing somewhat different
outcomes today. Objectively, moisture profiles were locally better
this afternoon with KPSR 00Z sounding sampling a well mixed 7-8 g/kg
boundary layer profile and total column PWAT at 1.39 inches.
However, 00Z KTWC sounding showed drier air advecting into the sfc-
H5 layer owing to only 5 g/kg in this layer and PWAT under an inch.
Also, upper divergence was more bifurcated this evening focused
through both northern AZ and northern Mexico, but more convergent
through central AZ. As a result post outflow boundaries, any
additional convective development has been muted.

Otherwise, a convective complex steering through west central AZ
should persist the next couple hours in a favorable environment
while an inverted trough over cntrl/nrn Sonora may force shower
development through SE CA. Increased POPs in this western portion of
the CWA while reducing POPs throughout the eastern half of the CWA.
In areas to the west where convection will persist, very gusty winds
and dense blowing dust will continue to be the main threats.

&&

.PREVIOUS DISCUSSION...
/302 PM MST Sat Jul 8 2017/
After the excessive heat yesterday afternoon, conditions were
exceptionally warm this morning as well. Scottsdale and Deer
Valley Airports set new all-time records for high minimums at 96
degrees and 95 degrees respectively. Meanwhile, the low
temperature reached 95 degrees at Sky Harbor Airport, which is the
second warmest of all-time, last occurring 8/5/09.

More substantial low-level moistening is forecast to occur
Sunday, with dewpoints forecast to climb into the low-60s and PW
values approaching 1.5 inches. As a result, a more active
convective regime will commence into early next week as
southeasterly flow persists, with the midlevel anticyclone
remaining positioned north and east of the region. The fine-scale
details (e.g., cloud cover, convective overturning, etc.) are
still unclear this far out, but substantial moisture appears to
stick around for the foreseeable future. This will also keep
temperatures somewhat muted, with highs below 110 each day next
week, but overnight lows remaining warm.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple outflow boundaries and shifting sfc winds will be the main
aviation problems through Sunday evening. Several outflow
boundaries/wind shifts may complicate traffic patterns into the
overnight, but eventually winds should settle on an easterly
component by sunrise. Models suggest a switch to a west wind fairly
early Sunday afternoon, but once again outflows and shifting gusty
winds will be a threat early Sunday evening. Actual thunderstorms
may remain more isolated and not directly affect the air fields.

Southeast California/Southwest Arizona including KIPL and KBLH:
Shifting gusty winds and localized blowing dust will be the main
aviation hazards through Sunday. KBLH will likely see the strongest
winds with the potential most dense blowing dust and thunderstorm
activity late this evening. KIPL may see residual showers and
lighter wind shifts overnight and Sunday morning. More persistent
southerly winds should resume Sunday afternoon with only lingering
mid/high clouds.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Easterly winds aloft to continue to import monsoon moisture into the
region through the forecast period. However, slightly drier
conditions are possible for the middle part of next week before
moisture levels increase once again by the end of next week.
Scattered showers and thunderstorms can be expected each
afternoon/evening across the higher terrain north and east of
Phoenix with isolated-scattered showers/storms forecast across the
lower deserts. Strong gusty winds and heavy downpours are possible
with the stronger storms. Temperatures to remain near, or slightly
above normal. Minimum humidities to fall into the 15-30 percent
range each day with fair-good overnight recoveries.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Hirsch/Rogers
AVIATION...MO
FIRE WEATHER...Percha

In the hours before

Local storm report, Jul 8, 5:46 PM MST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
546 PM MST SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     10 ESE QUEEN CREEK      33.16N 111.49W
07/08/2017  M53 MPH          PINAL              AZ   MESONET

            MESONET STATION SRP22, 10 ESE QUEEN CREEK.

&&

ED
Local storm report, Jul 8, 6:28 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
628 PM MST SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     3 WNW CASA GRANDE       32.90N 111.79W
07/08/2017  M41 MPH          PINAL              AZ   MESONET

            MESONET STATION SRP14, 2 WNW CASA GRANDE.

&&

ED
Special weather statement, Jul 8, 6:42 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
642 PM MST SAT JUL 8 2017

AZZ533-090215-
Central La Paz AZ-
642 PM MST SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
715 PM MST...

At 641 PM MST, Doppler radar was tracking a strong thunderstorm over
Alamo State Park, or over Alamo Lake, moving southwest at 20 mph.
Boaters and others in the area should seek shelter.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Alamo State Park.

LAT...LON 3430 11349 3424 11342 3409 11362 3422 11376
      3424 11373 3422 11372 3421 11367 3423 11364
      3423 11361 3431 11353
TIME...MOT...LOC 0141Z 057DEG 19KT 3429 11356

AD
Special weather statement, Jul 8, 7:50 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
750 PM MST SAT JUL 8 2017

AZZ530-533-CAZ569-090315-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
750 PM MST SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LA PAZ...SAN BERNARDINO
AND RIVERSIDE COUNTIES UNTIL 815 PM MST/815 PM PDT/...

At 749 PM MST/749 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Buckskin Mountain Park
to near Bouse to 6 miles northwest of Vicksburg. Movement was west at
35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Parker, Brenda, Vicksburg Junction, Buckskin Mountain Park,
Vicksburg, Bouse, Harcuvar, Salome and Poston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3398 11391 3373 11355 3360 11397 3392 11445
      3408 11455 3408 11444 3411 11441 3414 11433
      3417 11429 3417 11425 3425 11417 3426 11410
TIME...MOT...LOC 0249Z 082DEG 30KT 3420 11414 3398 11399 3383 11378

AD
Special weather statement, Jul 8, 8:20 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
820 PM MST SAT JUL 8 2017

AZZ533-090345-
Central La Paz AZ-
820 PM MST SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 845
PM MST...

At 819 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Vicksburg, or 31 miles south of Alamo Lake, moving
west at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. Strong
winds are also likely to loft dust into the air thus reducing
visibility.

Locations impacted include...
Vicksburg, Brenda, Vicksburg Junction, Bouse and Harcuvar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3393 11369 3372 11364 3360 11412 3396 11418
TIME...MOT...LOC 0319Z 087DEG 19KT 3385 11378

AD
Local storm report, Jul 8, 8:44 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
844 PM MST SAT JUL 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND GST     4 SW VICKSBURG          33.71N 113.81W
07/08/2017  M43 MPH          LA PAZ             AZ   MESONET

            MESONET STATION E4845, 4 WSW VICKSBURG, LA
            PAZ COUNTY, AZ.

&&

JS

The radar

The Yuma radar (KYUX), 162 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Paz

When
July 8, 9:00 PM MST
Where
La Paz County, 0.69 mi S of Vicksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.740, -113.750

Thunderstorms developed over portions of La Paz County during the evening hours on July 8th and some of the stronger storms developed gusty outflow winds estimated to be as high as 60 mph. According to a trained weather spotter located just south of Vicksburg, outflow winds blew down and destroyed a car port roof at about 2100MST. A Severe Thunderstorm Warning was in effect for the area at the time and it was issued at 2057MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708143.